Nebraska, 2022

Tornadoes and Hail in Nebraska, June 11, 2022

June 11, 2022 · NWS OAX · 23 events in 8 counties and zones

An enhanced risk for severe weather resulted in a couple of tornadoes including a confirmed EF1 that started in Gage County and finished in Marshall County in Kansas. Additionally, storms near Beatrice, NE produced massive 5 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An enhanced risk for severe weather resulted in a couple of tornadoes including a confirmed EF1 that started in Gage County and finished in Marshall County in Kansas. Additionally, storms near Beatrice, NE produced massive 5 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 11, 1:54 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 11, 1:54 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
254 PM CDT Sat Jun 11 2022

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 255 PM CDT Sat Jun 11 2022

Low amplitude ridge building into the area today is bringing some
of the warmest temperatures of the season so far to eastern
Nebraska and western Iowa. June has been unremarkable for temps
so far. You'd have to go back 30 days to find the warmest day of
the season so far when most locations managed mid-90s on May 12th.
Sticky dewpoints are in the upper 60s and low 70s.

The short-term focus is on severe weather potential later this
afternoon and evening on the periphery of the upper ridge. With
this moist airmass warming quickly, we've got MLCAPE pushing 4000
J/kg across the heart of the area. Low level lapse rates will
push over 8C/km. Lowest 2000 feet of hodographs are eye-catching.
A weak boundary is sagging out of South Dakota and may serve as
the focus for initiation. Surface based discrete supercells are
expected to develop quickly after 21Z. Cells are expected to
produce a large hail threat with 2"+ hail a reasonable expectation
for the worst of them. A tornado or two seems quite possible.
Storms will be isolated and move south quickly. The threat may be
over for the Omaha metro by 6pm and out of the CWA by around 9pm.
They'll have a tendency to grow upscale and produce damaging wind
gusts as they push into Missouri.

Storms will also be producing heavy rain with PWAT values over
2", but with their quick progression and isolated nature, flooding
isn't expected.

Moist easterly flow and a shortwave riding across southern SoDak may
help develop low cigs early on Sunday morning, though they
shouldn't last long after sunrise. Isolated PoPs seem warranted in
northern zones.

Only a few high clouds will remain through the remainder of the
day and the powerful mid- June sun will drive temps to numbers at
or just above those noted this afternoon. Heat advisories have
been issued for areas on the other side of the Kansas state line.
Will hold off as this forecast doesn't quite push apparent
temperatures to 105 for most, though it'll be close in our
southern tier of counties. Night shift will have to consider
issuing for a couple of southern counties at least.

Convection should be limited through the afternoon and evening
with the cap in place, but isolated storms in western Nebraska in
the evening may coalesce into a line and produce a threat of
damaging wind gusts after midnight in northeast Nebraska. Plenty
of moving parts in that scenario, but most guidance basically
agrees.

Monday will be dry and hot. NAEFS ensembles show all 52 members
have low levels warmer than all values in the 1979-2009
climatology for mid-June... 00z and 12z both. It's an extreme
forecast for the time of year.

* Omaha's record of 101 is currently forecast to fall.
* Lincoln's record of 102 is, too.
* Norfolk may fall a degree shy.

This will be the warmest day of the season so far. It may be the
warmest day of the year. In the past 9 years, only once has Omaha
managed triple digits two or more times. (There were 11 instances
in 2012 when the drought monitor looked a lot like it currently
does.)

A cold front on Tuesday spoils the fun. Triple digits are possible
near Missouri with temps 10-15 degrees cooler in the northern
reaches of the CWA as the "cooler" air works in. A shortwave may
interact with the front and produce some rain and thunder Tuesday
night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1212 PM CDT Sat Jun 11 2022

A wind shift will settle across the area today from north to south
and bring light and variable winds. Primary concern is threat of
severe storms late this afternoon and evening. Possible at KLNK
and KOFK, but have kept from TAF from now due to low chances. Went
with VCTS at KOMA from 21Z Saturday to 00Z Sunday.

Expect IFR cigs to develop at KOMA and KLNK from about 11Z Sunday
to 15Z. May even dip to FL004 (LIFR) at KLNK at that time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Nicolaisen
AVIATION...Nicolaisen
Hazardous weather outlook, Jun 11, 2:32 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
332 PM CDT Sat Jun 11 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
332 PM CDT Sat Jun 11 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Thunderstorms are possible late this afternoon and evening with
severe storms possible mainly south of the I-80 corridor. Large
hail will be the primary threat. A few storms will also be capable
of producing tornadoes and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

There is a chance for thunderstorms Sunday night and again Tuesday
night and Wednesday.

Sultry conditions are expected Sunday through Tuesday. It appears
Monday will be the hottest day with highs anywhere from 96 to 102
degrees and heat indicies approaching 109 degrees in some
locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening
over southeast Nebraska and southwest Iowa.

In the hours before

Local storm report, Jun 11, 3:07 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FUNNEL CLOUD     5 NNW NORTH BEND        41.53N 96.81W
06/11/2022                   DODGE              NE   TRAINED SPOTTER

            ROTATING WALL CLOUD, OCCASIONAL FUNNELS THAT
            ARE PARTIALLY OBSCURED BY RAIN.

&&

TSN

The radar

The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Seward

When
June 11, 3:10 PM CST
Where
Seward County, 2.09 mi E of Cordova
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.720, -97.310

Public reported golf ball sized hail.

Hail, Gage

When
June 11, 3:23 PM CST
Where
Gage County, 0.87 mi SE of (Bie)beatrice Arpt
Measured
3 in hail
Reported by
Public
Coordinates
40.290, -96.740

Public reported 3 inch hail.

Hail, Gage

When
June 11, 3:27 PM CST
Where
Gage County, 0.87 mi SE of (Bie)beatrice Arpt
Measured
3.75 in hail
Reported by
Trained Spotter
Coordinates
40.290, -96.740

Trained spotter reported 3.75 inch hail.

Hail, Gage

When
June 11, 3:28 PM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
5 in hail
Reported by
Broadcast Media
Coordinates
40.270, -96.750

Broadcast media received report and photo of 5 inch hail.

Hail, Gage

When
June 11, 3:29 PM CST
Where
Gage County, 0.87 mi NW of Beatrice
Measured
3.75 in hail
Reported by
Public
Coordinates
40.280, -96.740

Public reported grapefruit sized hail.

Hail, Saunders

When
June 11, 3:33 PM CST
Where
Saunders County, 4.87 mi WSW of Leshara
Measured
1.5 in hail
Reported by
Public
Coordinates
41.310, -96.520

Public reported 1.5 inch hail.

Hail, Saunders

When
June 11, 3:36 PM CST
Where
Saunders County, 0.52 mi E of Cedar Bluffs
Measured
1 in hail
Reported by
Public
Coordinates
41.400, -96.610

Public reported 1 inch hail.

Hail, Gage

When
June 11, 3:39 PM CST
Where
Gage County, 0.87 mi NW of Beatrice
Measured
3.25 in hail
Reported by
Public
Coordinates
40.280, -96.740

Public reported via mPing 3.25 inch hail.

Hail, Saline

When
June 11, 3:47 PM CST
Where
Saline County, 4.65 mi SSE of Dorchester
Measured
1.25 in hail
Reported by
Public
Coordinates
40.590, -97.080

Public reported 1.25 inch hail.

Hail, Saunders

When
June 11, 3:54 PM CST
Where
Saunders County, 1.56 mi W of Mead
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -96.530

Public reported quarter sized hail.

Tornado, Gage

When
June 11, 4:18 PM CST
Where
Gage County, 3.24 mi ENE of Blue Spgs
Rating
EFU
Path length
0.05 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
40.140, -96.610

Trained spotter reported a brief touch down of a tornado east of Blue Springs.

Thunderstorm Wind, Douglas

When
June 11, 4:33 PM CST
Where
Douglas County, 1.56 mi W of Irvington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.320, -96.080

Public reported trees and powerlines down.

Hail, Saunders

When
June 11, 4:40 PM CST
Where
Saunders County, 1.48 mi SSE of Ashland
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -96.370

Public reported 1-inch hail.

Tornado, Gage

When
June 11, 4:40 PM CST to 4:43 PM CST
Where
Gage County, 5.22 mi SE of Krider to 5.97 mi SW of Barneston
Rating
EF1
Path length
2.03 mi
Path width
150 yd
Continued into
Marshall, Ks (TOP)
Reported by
NWS Storm Survey
Coordinates
40.020, -96.690

The tornado started approximately 7 miles south-southwest of Wymore, NE, doing damage to trees just west of S 23 Rd between E Walnut Rd and Willow Rd. The tornado continued south-southeastward, damaging the roof of a residence and barn, as well as power poles along Willow Rd. The track then turned more southeast, crossing State Line Rd into Marshall County, KS, between 8th Rd and S 36 Rd where damage to farm outbuildings was noted. The tornado continued southeast and caused damage to power poles along US Highway 77 just south of Bison Rd before lifting shortly thereafter.

Hail, Cass

When
June 11, 4:43 PM CST
Where
Cass County, 3.21 mi WNW of Murdock
Measured
1 in hail
Reported by
Public
Coordinates
40.930, -96.330

Public reported quarter sized hail.

Hail, Cass

When
June 11, 4:56 PM CST
Where
Cass County, 1.38 mi S of Murdock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.900, -96.270

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Sarpy

When
June 11, 5:01 PM CST
Where
Sarpy County, 1.04 mi W of La Vista
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.150, -96.050

Trained spotter measured a peak wind gust of 53 knots.

Hail, Cass

When
June 11, 5:07 PM CST
Where
Cass County, 1.25 mi WNW of Elmwood
Measured
2.25 in hail
Reported by
Social Media
Coordinates
40.840, -96.300

Public sent in photo of measured 2.25 inch hail.

Hail, Sarpy

When
June 11, 5:08 PM CST
Where
Sarpy County, 0.69 mi N of Bellevue
Measured
1 in hail
Reported by
Social Media
Coordinates
41.130, -95.900

Public reported nickel to quarter sized hail on the south size of Bellevue via social media.

Thunderstorm Wind, Sarpy

When
June 11, 5:10 PM CST
Where
Sarpy County, 2.6 mi SW of Ft Crook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.090, -95.980

Public reported shingles blown off roof.

Thunderstorm Wind, Sarpy

When
June 11, 5:10 PM CST
Where
Sarpy County, 1.04 mi W of La Vista
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.150, -96.050

Trained spotter measured a peak wind gust of 53 knots.

Hail, Johnson

When
June 11, 5:55 PM CST
Where
Johnson County, 3.81 mi SE of Cook
Measured
2 in hail
Reported by
Public
Coordinates
40.480, -96.120

Public reported slightly larger than golf ball sized hail and significant damage to siding and crops.

Thunderstorm Wind, Johnson

When
June 11, 5:55 PM CST
Where
Johnson County, 1.58 mi W of St Mary
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.430, -96.310

Public reported tree limbs broken; shingles blown off roof.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036829, 1036830, 1036831, 1036832, 1036833, 1036834, 1036835, 1036836, 1036837, 1036838, 1036839, 1036840, 1036841, 1036842, 1036843, 1036844, 1036845, 1036846, 1036847, 1036848, 1036851, 1036849, 1036850.